Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Brownsville, TX

July 22, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 22, 2004, 11:00 PM CDT for Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 11:00 PM CDT (04:00 UTC)
Expired
Jul 23, 2004, 2:00 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 181 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 230400
FFWBRO
TXC505-230700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ZAPATA COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 200 AM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER THE WARNED AREA.
  DOPPLER RADAR ESTIMATED FROM 6 TO 8 INCHES OF RAINFALL HAS BEEN 
  RECEIVED IN A LARGE SWATH EXTENDING FROM JUST SOUTHEAST OF THE
  CITY OF ZAPATA...NORTHWARD TO THE ZAPATA AND WEBB COUNTY LINE.

* SLOW MOVING THUNDERSTORMS CONTINUE MAINLY OVER THE NORTHERN PORTION 
  ZAPATA COUNTY...PRODUCING ADDITIONAL RAINFALL IN THE SATURATED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ZAPATA...SAN YGNACIO AND ESCOBA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH WATERS 
OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT. TURN AROUND...DONT DROWN.

LAT...LON 2744 9898 2680 9897 2657 9919 2729 9979

$$

PHILO
2 follow-up statements
000 
WGUS74 KBRO 230534
FFSBRO
TXC505-230700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1230 AM CDT FRI JUL 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR ZAPATA 
COUNTY...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR INDICATED THAT THESE STORMS ARE MOVING NORTH AT 15 TO 
20 MPH AND ARE PRODUCING RAINFALL RATES FROM ONE TO TWO INCHES AN 
HOUR.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR... 
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ZAPATA AND ESCOBA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2728 9896 2680 9895 2668 9902 2658 9918
      2726 9959

$$

SPEECE
000 
WGUS74 KBRO 230711
FFSBRO
TXC505-230800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
207 AM CDT FRI JUL 23 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ZAPATA COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 2 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE 
INDICATED THAT THE SHOWER AND THUNDERSTORM ACTIVITY OVER ZAPATA 
COUNTY IS WEAKENING.  

EXCESS RUNOFF FROM HEAVY RAIN IS ENDING OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2728 9897 2680 9895 2669 9901 2658 9919
      2726 9960

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:15 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 8:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 PM CDT THU JUL 22 2004

.1ST PD...STRONG TSTM OVR ZAPATA AND NORTHERN JIM HOGG COUNTIES ATTM
WITH SVR ISSUED. THREE TO 4 INCH RAFL TOTALS OVR ZAPATA COUNTY AND
HEBRONVILLE. FLASH FLOOD WARNING OUT FOR ZAPATA. DEVELOPMENT
CONTINUES IN THE WRN VLY...AS UNSTABLE ATMS AND CONVERGING OUTFLOW
BOUNDARIES ASSIST IN THE LIFTING PROCESS.

UPDATED ZFPBRO TO REFLECT CURRENT CONVECTIVE TRENDS.
&&

.PREVIOUS DISCUSSION...VISIBLE SATELLITE IMAGERY SHOWS A MESOSCALE
CYCLONIC SWIRL MOVING NORTH INTO STARR AND HIDALGO COUNTIES. IN
ADDITION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE SEA
BREEZE FRONT IN KENEDY COUNTY. THESE FEATURES ARE SUPPORTED BY AN
UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR LAREDO TX THAT IS
MOVING SLOWLY WEST. THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
WILL DECREASE TOMORROW AS THE UPPER LOW CONTINUES MOVING WEST AND
WEAKENS. DURING THE NEXT FEW DAYS...A HIGH PRESSURE RIDGE OVER THE
GULF OF MEXICO WILL BE THE DOMINANT WEATHER FEATURE FOR DEEP SOUTH
TEXAS. THE RIDGE WILL GENERALLY INDUCE LIGHT TO MODERATE INTENSITY
SOUTHEAST SURFACE WINDS OVER DEEP SOUTH TEXAS.
&&

.MARINE...THE UPPER LEVEL LOW PRESSURE AREA IS EXITING THE REGION TO
THE WEST THIS EVENING. REMAINING GULF MOISTURE MAY SPARK A FEW
MARITIME SHOWERS DURING THE NEXT COUPLE DAYS. HIGH PRESSURE WILL
DOMINATE MOST OF THE WEEKEND BEFORE ANOTHER WEAK LOW PRESSURE SYSTEM
MOVES ACROSS THE GULF EARLY NEXT WEEK. CURRENT SEAS 3 TO 4 FEET
OFFSHORE WILL MODERATE TO AROUND 2 FEET DURING THE NEXT 24 HOURS.
&&

.AVIATION...UPPER LEVEL LOW PRESSURE IS SPARKING THUNDERSTORMS
BETWEEN MFE AND LRD THIS EVENING. VFR CONDITIONS WILL REMAIN FOR THE
REGIONAL AIRPORTS TONIGHT INTO TOMORROW. WINDS WILL DECOUPLE AFTER
SUNSET AND ONCE AGAIN INCREASE TOMORROW MORNING.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM AND FLASH
FLOOD WARNINGS IN ZAPATA COUNTY.
&&

SYNOPTIC/GRIDS...PHILO/CAFFREY
MARINE/AVIATION...STRAUB
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 22, 8:45 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT THU JUL 22 2004

TXZ248>257-231100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
845 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE WESTERN PORTIONS OF
THE RIO GRANDE VALLEY...ENDING BY MIDNIGHT. EXPECT FLOODING IN
ZAPATA COUNTY TONIGHT. REMEMBER...WHEN CONFRONTED WITH WATERS OF
UNKNOWN DEPTH WHILE DRIVING...TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE. HOT WEATHER WILL
CONTINUE...WITH AFTERNOON HEAT INDICES OF 105 AND ABOVE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 22, 7:10 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
710 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             7 N SAN YGNACIO         27.13N 99.45W
07/22/2004  0.75 INCH        XXX                XX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFF REPORTED DIME-SIZE HAIL ON HIGHWAY
            83 JUST SOUTH OF THE WEBB/ZAPATA COUNTY LINE.

&&

JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:42 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata33 min
Jul 22, 7:58 PM CDTFlash Flood WarningBROZapata3 hr
Jul 22, 8:17 PM CDTSevere Thunderstorm WarningBROZapata28 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.